Hi Everyone! It's been a crazy last couple of weeks. I started having blurry vision - I've had pressure there for awhile but, turns out it's probably a swollen optic nerve. They took me off the plaquenil which through me into a huge flare. Biggest malar rash on my face that I've ever had - it was bright red & hot (I looked very scary) combined with all my other symptoms hitting me 10 fold like a mack truck. I'm back to barely being able to get out of bed but, this too shall pass.
I've been running a fever & my body is not moving well. I've had to cancel my water PT appointments which I love. And to top it all off until I get the eye under control I can't go on Prednisone to help my symptoms. But, I've got to tell you until I went off the Plaquenil I had no idea how much it had been helping me. I so want to get back on it but, I'll wait and see if we can fix the eye thing darn it. (Which is pretty scary in & of itself). But, I'm working on staying positive but, I'm so sick of doctors. If only I could see one doctor for everything. Oh well I'll put it on my wish list.
So my question to everyone is how long do your face rashes usually last? And or flares? This is my worst one yet so I'm looking for insight.
I posted a reply to this yestrday, but lost it. Trust me !! Now to answer the rash question. I have the butterfly rash and it is on my face in one form or another all of the time. Either faint pink or when I am flaring badly or unwell, even with a cold or chest infection or something like that then it is very red. I have and always have had raised ESR levels which point to inflammation of one sort or another for most of the time and these don't alter unfortunately for me. It is difficult to comment on your rash obviously as this because this is only my own personal view of my own rash.
The butterfly rash that occurs with approx. 35% patients with SLE presents as a red rash, sometimes no more than a mild blush, that occurs across the bridge of the nose and on the cheeks resulting in a distinctive butterfly-like appearance. This type of rash tends to occur in the systemic form of the disease where other organs in the body are also involved. This type of rash will usually tend to come and go depending on how active the underlying lupus is but it does not leave scars as it heals.
So the things is SunS, that the length of time the rash is present depends on the length of time of a flare - normally. Which leads nicely into the next question you asked about flares. Again, these will last until you either perhaps increase your medication amount that you take for lupus, obviously after you have consulted with your rheumatologist, and if you follow a strict regime of looking after yourself then this all helps to bring the flare under control and then it can be back to keeping on an even keel - hopefully.
Unfortunately, as you know it is swings and roundabouts in that we can take something that does us the world of good, and then wham !! we get hit by something else and we have to weigh one up against the other and do what is best for ourselves. I know how you feel about the Plaquenil, but what you have done is the best way for you to go until the eye problem is sorted. If they definitely don't pin it on Plaquenil, then at least you know you are on such a good medication for you.
Wow, I only meant to post an iddy biddy note hee hee !! Take care.
I am not a medical doctor, I only speak from my own experience of the illnesses I discuss here.
Last edited by goldenwings; 11-10-2005 at 08:35 AM.
Goldenwings thanks for the reply! It was perfect itty bit post - just right.
This rash has been a strange one for me - I'll get the malar rash on & off but, this was a doser. It started on my chin & spread up to my checks and looked like some kind of horrible red acne flair (minus the pimples thankfully!). Red, tight stretched skin & very hot to the touch.
I went into my dentist appointment & needless to say they kind of flipped. The hugs were nice though. But, the whole rash flared up for only about 5 days (I still have my normal livedo reticularis everywhere else). I put my normal steroid creme my face & then suddenly it was gone except for my eyelid and just a light malar butterfly rash left. So that's why I was curious. Normally when I get this rash beyond the butterfly area on my face it lasts for weeks so I was pretty suprised on this one.
I'm still in the flare as far as the rest of symptoms go but, I'm hanging in there!
Sunshine, I get the bright red very hot malar rash or whatever it is called. Even had to use ice packs on face one night it was so hot. It only lasts about 2 or 3days though. Flares come and go, the longest one I have had was 9mo. long. Good Luck.
Hi! They call my rash the "malar" rash too, but it seems so much more severe than that. The last time I was admitted into the hospital (about 9 weeks ago) with a severe flare, I saw 14 different doctors (from all kinds of fields) in 3 days. I go to a learning hospital, so everyone brought one or two students with them. I felt like a science project. Annnyways....
My rash is pretty hardcore. It's all over my face, across my chest and down both my arms. At it's best, it just stays pink and gets blotchy with hormones, emotional or physical stress, or heat. At the worst, it looks like someone poured acid over my head; my whole upper body will be covered in open sores. In the hospital, they had to wrap me like a burn victim b/c my skin couldn't even touch the hospital bed-sheets.
I've heard from some (lucky ones) that their rash will fade completely at times when they're not flaring. My skin got really bad once a few years back, cleared up for about 4 months, and has been teetering on borderline rash - severe rash since. I wish I could give you a more hopeful or definite answer, but I think it's pretty personalized for everyone. A great deal seems to do with your "cocktail" - so to speak - of medicines. I've yo-yoed with prednisone (ranging from 60mg a day to 20mg [where I am now] with several intraveinous 1,000mg methylprednisone treatments scattered in between) for 3 years now. My body is only now adjusting to the lowered steroids - which, for me, are harder to come off of than narcotics. I've been on Plaquenil this whole time as well (though I've had recent vision problems which may take me off of it, this worries me). I started off on Cellcept, moved to Arava (totally didn't work) and am now on Imuran, which seems to be keeping the flare at bay, if not sending me into remission. You seem to have a comparitively lower drug regimen (not that you can really compare SLE patients like that, it's so different for all of us), so you might have more options open to you from your doc about different paths of treatment.
Whatever happens, keep us posted, and I wish the best of luck to you!
Hi Lucy - thanks for the reply. Your rash sounds horrible - the doctors must of not even known what to do! My darn rash does me in every time. I too get it on my face & arms/legs. If only I could harness the heat coming off it. This last one was just a few days but, I've had some last 3-4 weeks. I've just finished a multiple day course of intravenous steriods due to some Lupus complications and although my rash flashed a few times it didn't linger. Although I'm barely moving due to my symptoms hitting me like a mack truck. Still on prednisone 60mg per day & viocodin as needed to help get this flare under control. If only it didn't throw my sleep off as bad as it does!
You mentioned the eye thing - DO get that taken care of asap. Go to your nearest Neuro-Eye doctor asap. I was on Plaquenil and had to go off it due to eye issues but, long story short I started to lose my eyesight and it continued to get worse. If I hadn't gone on the IV steriods I could of lost it permanently - they were not even sure the steriods would bring it back. The goal was just to make it not get worse. Right now it's not back completely but, I did get some back & it's not getting worse. Huge relief. It does not appear to be from the Plaquenil but, simply Lupus.
Don't mean to scare you but, this can be caused by Plaquenil OR by Lupus OR M.S. Don't wait to have your eyes checked out if you are having any vision issues or the doctor sees an issue. It's not worth losing your eyesight over.
Ditto on the learning hosptial - it like a constant parade of people/groups who want to see what no one has ever seen. They were the best though & helped me get through a very rough spot - the doctors/nurses were tremendous. But, it's weird being on that side of the glass for sure!